Potential Safety Issues With Combined Use of Dietary Supplements and Medication – Focus on Interactions
The use of dietary supplements (DS) is widespread and tends to increase with age and female gender. DS use can in some situations represent a safety risk for patients. For instance, concomitant use of medication and dietary supplements, particularly herbal remedies, may cause clinically significant pharmacological interactions. The study underlying this chapter aimed to investigate the prevalence of potentially clinically significant DS-medication interactions in a general population of middle-aged women. The study is a questionnaire survey among Norwegian women born between 1943 and 1957. Data were collected from 2002 to 2006 as a part of the Norwegian Women and Cancer study (NOWAC). The participants listed all medications and all DS they had used during the previous week. The reported DS were checked for interaction potential in combination with medication, using the Natural Medicines database. The study population comprised 3,970 women, of whom 1,885 combined medication and dietary supplements. Overall, 630 (16% of the total population) used a DS-medication combination with a potential for at least one clinically significant interaction. Of these, 132 women used herb-medication combinations, 63 used combination(s) that represented more than two interactions, and three used combinations classified as a major health risk. There is considerable potential for clinically significant medication-supplement interactions in a general population such as the one described in the study. Although few of the identified interactions represent a major health risk, the findings indicate that health personnel should take supplements into account when assessing the safety of medication use among their patients.